Drug-Induced Long-QT Syndrome Associated With a Subclinical SCN5A Mutation

N. Makita
2002 Circulation  
Background-Subclinical mutations in genes associated with the congenital long-QT syndromes (LQTS) have been suggested as a risk factor for drug-induced LQTS and accompanying life-threatening arrhythmias. Recent studies have identified genetic variants of the cardiac K ϩ channel genes predisposing affected individuals to acquired LQTS. We have identified a novel Na ϩ channel mutation in an individual who exhibited drug-induced LQTS. Methods and Results-An elderly Japanese woman with documented
more » ... n with documented QT prolongation and torsade de pointes during treatment with the prokinetic drug cisapride underwent mutational analysis of LQTS-related genes. A novel missense mutation (L1825P) was identified within the C-terminus region of the cardiac Na ϩ channel (SCN5A). The L1825P channel heterologously expressed in tsA-201 cells showed Na ϩ current with slow decay and a prominent tetrodotoxinsensitive noninactivating component, similar to the gain-of-function phenotype most commonly observed for SCN5A-associated congenital LQTS (LQT3). In addition, L1825P exhibited loss of function Na ϩ channel features characteristic of Brugada syndrome. Peak Na ϩ current density observed in cells expressing L1825P was significantly diminished, and the voltage dependence of activation and inactivation was shifted toward more positive and negative potentials, respectively. Conclusions-This study demonstrates that subclinical mutations in the LQTS-related gene SCN5A may predispose certain individuals to drug-induced cardiac arrhythmias. (Circulation. 2002;106:1269-1274.)
doi:10.1161/01.cir.0000027139.42087.b6 pmid:12208804 fatcat:eaqtffufrjchbdr74osq7xd2ay